MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 40/46; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 40/46; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74122146
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Cyst(s) (1800); Deformity/ Disfigurement (2360); Metal Related Pathology (4530)
Date of Event 06/30/2015
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that patient underwent a primary bhr right hip surgery on (b)(6) 2007 and subsequently suffered from failed metal on metal.This adverse event was addressed by revision surgery on (b)(6) 2015 to exchange acetabular cup hap size 40/46 and femoral head 40mm.Furthermore, it was done acetabular reconstruction using extensive bone grafting, both patient's own bone and allograft femoral head reamings, and excision of pseudo-tumor granuloma.Also, excised the capsule and the pseudocapsule from around the joint in its entirety.Her wound was washed and dried, covered with sterile pressure dressing.Patient was transferred off the table on to a stretcher.She tolerated the procedure well.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: it was reported that patient underwent a primary bhr right hip surgery and subsequently suffered from failed metal on metal.This adverse event was addressed by revision surgery.Furthermore, it was done acetabular reconstruction using extensive bone grafting, both patient's own bone and allograft femoral head reamings, and excision of pseudo-tumor granuloma.Also, excised the capsule and the pseudocapsule from around the joint in its entirety.Patient tolerated the procedure well.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.No other similar complaints have been identified for the cup and head.This will continue to be monitored via routine trending, however it should be noted that these devices are no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The clinical root cause of the cyst cannot be confirmed.The acetabular placement 40 degrees abduction and 5 degrees anteversion cannot be ruled out as a possible contributing factor to the protrusio.The patient impact beyond the reported revision could not be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.H6 (health effect - clinical code).

Brand Name
ACETABULAR CUP HAP SIZE 40/46
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19520327
Report Number3005975929-2024-00084
Device Sequence Number17649894
Product Code NXT
UDI-Device Identifier03596010565792
UDI-Public3596010565792
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2015
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Other
Remedial Action Recall,Other
Type of Report Initial,Followup
Report Date (Section B) 07/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Catalogue Number74122146
Device Lot Number8006
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/15/2024
Supplement Date Received by Manufacturer07/09/2024
Initial Report FDA Received Date06/12/2024
Supplement Report FDA Received Date07/10/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74123140/FEMORAL HEAD 40MM.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale